DIY High and Overdosing at Home

Season Osborne

February 18, 2020

Emergency departments across the United States are seeing increases in people overdosing on seemingly benign household substances and readily available over-the-counter products, experts report.

With so much focus on opioids, it is important that healthcare providers be aware that common substances also present a potential threat, said Marilyn Bulloch, PharmD, associate clinical professor at Auburn University in Tuscaloosa, Alabama.

For example, young people have been known to ingest or inhale spices, such as ground nutmeg and cinnamon, to get high, she told Medscape Medical News.

But the effects of these common household products can be very detrimental, said Bulloch, who moderated a session — New Villains in Our Midst: Overdoses from Unexpected Sources — at the Society of Critical Care Medicine 2020 Critical Care Congress in Orlando.

"It's not like the opioid crisis, where we're seeing people in such high numbers that you can't help but notice," she pointed out. "This is more of a slow trickle."

It's important to open up the conversation, she said. "There are new avenues and new ways to get an addiction."

People don't think of natural products as being unsafe or potentially dangerous, but spices definitely are.

"People don't think of natural products as being unsafe or potentially dangerous, but spices definitely are," said Kelly Johnson-Arbor, MD, comedical director of the National Capital Poison Control Centre in Washington, DC, who addressed the danger of spices during the session.

"Many different things can cause hallucinations and have the same psychoactive properties as nutmeg," she told Medscape Medical News. "As healthcare providers, we are going to think about the hallucinogenic street drugs that are out there and not necessarily that maybe this person ate nutmeg."

The internet has provided easy access to information about these substances, such as how to get high, how much it takes, and what kind of symptoms to expect.

The "cinnamon challenge" went viral a few years ago after people began posting videos of themselves eating ground cinnamon without drinking anything on social media. In addition to causing choking, cellulose cinnamon fibers can get into the lungs and cause persistent lung inflammation. During the peak of the craze, emergency departments saw many cinnamon challengers with persistent coughs, Johnson-Arbor reported.

Vanilla extract, which contains at least 35% alcohol — the same as tequila — can also be harmful. A teenager weighing 50 kg could get drunk on a 2 ounce bottle of vanilla extract, and a 10 kg toddler could get intoxicated on a tablespoon.

"There are sources of intoxication that can cause prolonged or dangerous symptoms," said Johnson-Arbor. But "parents don't think of these as being poisonous."

Over-the-Counter Synthetic Drugs

Emergency departments are also seeing overdoses related to over-the-counter synthetic drugs, said Megan Musselman, PharmD, a critical care clinical pharmacist at North Kansas City Hospital in Missouri, who spoke about antidiarrheals during the session.

People have presented with symptoms of an opioid overdose but with constipation and serious gastrointestinal issues because they had taken too much of the antidiarrheal loperamide (Imodium).

The chemical structure of loperamide is similar to that of opioids, but abuse opportunities were thought to be low. However, when used in large amounts (50 to 100 capsules), it can be dangerous, causing heart arrhythmia, cardiac toxicity, and even sudden cardiac death, Musselman reported. Large doses of loperamide combined with cimetidine (Tagamet), which is used for heartburn, can cross the blood–brain barrier and cause euphoria.

Because there "are tighter restrictions on opioid prescriptions and prescribing to combat the opioid epidemic, it's much harder for people to acquire these medications for abuse," she explained. So people are now buying loperamide at the drugstore either to reduce withdrawal symptoms when trying to wean themselves off an opioid medication or to get high.

"I think it's important for healthcare providers to know that we need to treat this just like the opioid epidemic," she told Medscape Medical News. "These people do need help with rehab and appropriate withdrawal management."

Other "villains" discussed during the session were eyedrops (Visine), the antihistamine diphenhydramine (Bendaryl), and the antipsychotic quetiapine (Seroquel).

Data and statistics on the misuse of legal substances are limited, according to Bulloch and Johnson-Arbor. Most of the literature comes from case reports. Emergency department staff might not report what they believe to be an isolated incident, but these incidents can actually be widespread.

"We have to be open-minded to those experimenting with new things," said Bulloch. "As the opioid epidemic gets stronger, people might start reaching out to other options."

Society of Critical Care Medicine (SCCM) 2020 Critical Care Congress. Presented February 17, 2020.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....